Hail, Montgomery
- When
- July 23, 3:50 PM EST
- Where
- Montgomery County, Elliston
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.217, -80.233
Lightning struck the town hall building in Glasgow, damaging the computers in the building.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the afternoon of the 23rd produced damaging winds, dangerous lightning, and hail up to one inch in diameter.Thunderstorm winds downed large trees 3 miles northeast of Burnt Chimney and trees and power lines 2 miles southwest of Natural Bridge Station.Lightning struck the town hall building in Glasgow, damaging the computers in the building.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 23, 1:45 PM EST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 245 PM EDT TUE JUL 23 2002 MODELS SLOWING DOWN THE FRONT WHICH COULD MEANDER OVER THE AREA INTO FRIDAY. VERY DEEP MOISTR THRU THE PD WITH PIECES OF S/WV ENERGY COMING UP OUT OF THE MAIN TROF. PCPL WATER BETWEEN 1.5 AND 2.0 THRU THE PD...SO WILL GO WITH SIGNIFICANTLY HIGHER POPS THAN NORMAL THRU THURSDAY. ABUNDANCE OF CLOUDS WITH 850 TEMPS HOVERING ARND 16-18C WILL KEEP TEMPS COOLER THAN NORMAL AS WELL. TRANSITION OCCURS ALOFT LATE IN THE WEEK AS ENERGY PULLS OUT OF THE SOUTHEAST AND RIDGING BEGINS. OVERALL ATMOS DRIES OUT...HOWEVER S/WVS MOVING THRU THE ZONAL FLOW ACROSS THE NORTHERN TIER OF THE CONUS COULD DROP SOME MCSS DOWN ACROSS THE FA. WILL MENTION POPS WITH WAVE FOR SAT...THEN WILL CARRY SILENT 20S SUNDAY AND MONDAY. DRY TUE. FCSTID = ROA 69 82 69 81 / 40 60 60 50 LYH 68 82 66 82 / 40 60 60 50 DAN 71 85 69 83 / 40 60 60 50 BLF 65 74 63 74 / 50 60 50 50 LWB 63 75 61 76 / 50 60 50 50 BCB 66 77 64 78 / 40 60 60 50 TNB 64 74 62 74 / 50 60 50 50 .RNK... NC...NONE. VA...NONE. WV...NONE.
VAZ044-232100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 324 PM EDT TUE JUL 23 2002 ...VERY HEAVY RAINFALL APPROACHING DANVILLE... A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAINFALL COVERS MUCH OF SOUTHWEST PITTSYLVANIA COUNTY. THESE STORMS ARE DUMPING RAINFALL AT A RATE OF 3 INCHES AN HOUR...AND ARE LIKELY CAUSING MINOR ROAD FLOODING...INCLUDING HIGHWAY 58. THE CLUSTER OF STORMS IS MOVING TO THE SOUTHEAST AT 15 MPH...AND WILL AFFECT WESTERN SECTIONS OF DANVILLE CITY BETWEEN 3:30 AND 4:00 PM. MOTORISTS IN THE CITY SHOULD BE PREPARED FOR PONDING OF WATER ON THE ROADS...MINOR FLOODING OF LOW LYING AREAS...AND SUDDEN REDUCTIONS IN VISIBILITY IN VERY HEAVY DOWNPOURS. THE HEAVY RAIN WILL TAPER OFF AROUND 4:30 PM. JJ
VAZ012>014-022>024-232200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 415 PM EDT TUE JUL 23 2002 ...STRONG THUNDERSTORMS WITH VERY HEAVY RAIN IN THE AREA... SEVERAL CLUSTERS OF THUNDERSTORMS EXTEND FROM THE SOUTHERN SHENANDOAH VALLEY...SOUTHWARD INTO THE ROANOKE VALLEY...AND THEN WESTWARD INTO THE NEW RIVER VALLEY. ONE OF THESE CLUSTERS EXTENDED FROM THE LEXINGTON AREA...SOUTH INTO THE GLASGOW AREA. ANOTHER CLUSTER WAS RIGHT OVER THE ROANOKE AND SALEM AREAS...ANOTHER OVER RADFORD...AND YET ANOTHER EXTENDED FROM NEAR WYTHEVILLE TO SPEEDWELL. THESE STORMS ARE DUMPING UP TO 2 INCHES OF RAIN IN LESS THAN AN HOUR...AND WILL LIKELY CAUSE MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS...INCLUDING PONDING OF WATER ON ROADS. IN ADDITION...THESE STORMS ARE PRODUCING FREQUENT LIGHTNING STRIKES. IF YOU ARE IN THE VICINITY OF THESE STORMS...YOU SHOULD SEEK SAFE INDOOR SHELTER UNTIL THEY PASS. MOTORISTS IN THE AREA SHOULD BE PREPARED FOR SUDDEN REDUCTIONS IN VISIBILITY AND WATER COVERED ROADS. JJ
The Roanoke radar (KFCX), 22 km away, was scanning. The volume nearest the first event began at 20:51 UTC.
2 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306561, 5306559, 5306560, 5306562.